numerable open cover



topology (point-set topology)

see also algebraic topology, functional analysis and homotopy theory


Basic concepts

Universal constructions

Extra stuff, structure, properties


Basic statements


Basic homotopy theory


Topos Theory

topos theory



Internal Logic

Topos morphisms

Extra stuff, structure, properties

Cohomology and homotopy

In higher category theory




A numerable open cover is an open cover of a topological space that admits a subordinate partition of unity.


Let {U i}\{U_i\} be an open cover of the topological space XX (actually Dold doesn’t always require open, see discussion below). It is said to be numerable if there is a collection of functions ϕ i:X[0,1]\phi_i:X \to [0,1] such that

  • supp(ϕ i)¯U i\overline{supp(\phi_i)} \subset U_i,
  • at each point xXx\in X, only finitely many of the ϕ i\phi_i are non-zero,
  • iϕ i(x)1xX\sum_i \phi_i(x) \equiv 1 \forall x\in X.

The open cover ϕ i 1(0,1]\phi_i^{-1}(0,1] is then a locally finite cover that refines {U i}\{U_i\}. The functions {ϕ i}\{\phi_i\} are a partition of unity.

Numerable open covers form a site called the numerable site. More precisely, numerable open covers are a coverage on the category of topological spaces (this is essentially given in Dold’s Lectures on algebraic topology, A.2.17, but not using this terminology).

Many classical theorems concerning bundles are stated for the numerable site. For example, the classifying space G\mathcal{B}G actually classifies bundles which trivialise over a numerable cover. (References? Dold for Milnor’s classifying space, and tom Dieck I think for Segal’s) These are called numerable bundles?. This is because the standard constructions of the universal bundle by Minor and Segal both are trivialisable over a numerable cover.

For paracompact spaces, numerable covers are cofinal in open covers, so that the numerable site is equivalent to the open cover site for such spaces.

There is also some result by Bourbaki that I have to look up that numerable covers are cofinal in locally finite covers of normal spaces.


  • A. Dold, Partitions of unity in the theory of fibrations, Ann. of Math. (2) 78 1963 223–255 MR0155330 jstor doi

The appendix of

  • A. Dold Lectures on algebraic topology

talks about “stacked covers”: these are useful for ‘decomposing’ numerable covers of products to a sort of parameterised version depending on a numerable cover of the first factor. This is important in looking at concordance of numerable bundles.

Revised on November 16, 2016 17:21:19 by Anonymous Coward (